Colorado, 2003High Wind in Colorado, November 11, 2003
November 11, 2003 · NWS BOU · 4 events in 4 counties and zones
Strong downslope winds developed along the Front Range. Peak wind reports included: 91 mph (89 kts) atop Blue Mountain, 80 mph (70 kts) at Pinewood Lake and Carter Lake, 75 mph (65 kts) in Boulder, 72 mph (63 kts) at Buckhorn Mountain and 64 mph (57 kts), 2 miles southwest of Loveland.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong downslope winds developed along the Front Range. Peak wind reports included: 91 mph (89 kts) atop Blue Mountain, 80 mph (70 kts) at Pinewood Lake and Carter Lake, 75 mph (65 kts) in Boulder, 72 mph (63 kts) at Buckhorn Mountain and 64 mph (57 kts), 2 miles southwest of Loveland. Damaging winds downed power lines over parts of Larimer and Boulder Counties. At least 7000 residents in Boulder County alone lost power due to the strong winds. The wind also caused two fires in Larimer County to quickly spread. The larger fire near Masonville was human caused and threatened a dozen homes, forcing the evacuation of 65 homes. The source of the smaller fire had not been determined. A delivery truck was flipped onto a small van at the intersection of State Highways 72 and 93. No one was injured in the accident. In addition, blowing rocks shattered several car windows at an RTD Park and Ride at the same location.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 11, 3:40 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Nov 11, 3:40 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MST TUE NOV 11 2003
.SHORT TERM...CURRENT SATELLITE PICTURES ARE SHOWING PLENTY OF
CLOUDINESS ASSOCIATED WITH A JET MAX STREAMING ACROSS THE FORECAST
AREA FROM SOUTHWEST TO NORTHEAST. RADAR PICTURES SHOW SNOW
CONTINUING OVER THE MOUNTAINS FROM ALONG THE DIVIDE AND WESTWARD.
WATER VAPOR SATELLITE PICTURES ARE SHOWING THE NEXT BATCH OF
CLOUDS/ENERGY OVER THE NORTHERN U.S. ROCKIES PUSHING TOWARDS US.
GRIDS ARE SHOWING THE CURRENT 130 TO 145 KNOT WEST-SOUTHWEST JET MAX
OVER US TO SLIDE SOUTHWARD AND EAST OUT OF THE FORECAST AREA BY
EARLY THIS EVENING. THIS OCCURS AS THE AN UPPER TROUGH PUSHES
EASTWARD TO OUR IMMEDIATE NORTH. AS A RESULT...THE FLOW ALOFT
BECOMES DUE WESTERLY OVER US BY 03Z THIS EVENING AND STAYS STRONG IN
THE 105 TO 135 KNOT RANGE THROUGH 12Z WEDNESDAY MORNING. CONCERNING
SYNOPTIC SCALE DYNAMICS...GRIDS SHOW DECENT DOWNWARD FORCING PROGGED
BY MID MORNING TODAY AND CONTINUING THROUGH TONIGHT. THE UPPER
TROUGH TO OUR NORTH IS PROGGED TO DRAG DOWN A NEW AIRMASS OVER THE
FORECAST AREA...GETTING IN HERE AFTER 06Z TONIGHT. THE BOUNDARY
LAYER PRESSURE AND WIND FIELDS SHOW UPSLOPE FLOW OVER THE PLAINS BY
12Z WEDNESDAY MORNING. CONCERNING MOISTURE...CROSS SECTIONS KEEP
THE PLAINS PRETTY DRY FOR THE FIRST TWO PERIODS. THE CURRENT
MOISTURE IN THE MOUNTAINS IS PROGGED TO DECREASE THROUGH THE MORNING
HOURS TODAY...WITH THE SNOWFALL EXPECTED TO CEASE BY EARLY AFTERNOON
THERE. UPSTREAM RADARS SHOW A CONTINUED STREAM OF SNOWFALL TO MOVE
INTO ZONES 31 SO WILL KEEP THE WINTER WEATHER ADVISORY GOING UNTIL
ABOUT MID MORNING...WITH UP TO 3 OR 4 INCHES POSSIBLE. THE MOISTURE
STAYS FAIRLY SPARSE IN THE MOUNTAINS THROUGH 12Z WEDNESDAY MORNING.
ABOUT WINDS...CURRENTLY THE DECENT WESTERLIES/SOUTHWESTERLIES FROM
EARLIER IN THE SHIFT HAVE SUBSIDED QUITE A BIT. NIWOT RIDGE SHOWS A
GUSTS TO 30 KNOTS. CROSS SECTIONS SHOW A DECENT STABLE LAYER
DEVELOPING AROUND MOUNTAIN TOP LEVEL AFTER 06Z TONIGHT. WILL MAKES
SURE WIND SPEEDS ARE PRETTY HIGH IN THE MOUNTAIN AND FOOTHILLS
ZONES. NO HIGHLIGHTS AT THIS TIME...EXPECTED WIND SPEEDS DO NOT GET
HIGH ENOUGH. FOR TEMPERATURES...GRIDS SHOW HIGHS TODAY RIGHT AT OR
SLIGHTLY COOLER THEN MONDAYS
.LONG TERM...AS ALLUDED TO ABOVE...UPPER TROUGH PASSING TO OUR
NORTHEAST WEDNESDAY WILL BRING COOLER AIR IN WEDNESDAY MORNING.
HOWEVER IT WILL REMAIN VERY DRY...SO THE SUN SHOULD MITIGATE THE
COOLING SOMEWHAT. ETA CONTINUES TO SPREAD ISENTROPIC LIFT OVER THE
MOUNTAINS WEDNESDAY NIGHT WITH A BAND MOVING OVER THE PLAINS
THURSDAY...WHILE THE GFS IS ABOUT 12 HOURS SLOWER. BOTH SHOW GOOD
LIFT AS THE LOW COMES JUST NORTH OF US...BUT THEY ALSO SHOW DRYING
WITH SOUTHERLY WINDS AT THE SURFACE AND WINDS GOING QUICKLY WESTERLY
ALOFT. SO IT COULD BE A QUICK BAND OF SHOWERS AND THEN A HUGE DRY
SLOT. THINGS LOOK BETTER FOR THE MOUNTAINS THOUGH IT WILL BE PRETTY
STABLE UNTIL AFTER THE FORCING HAS GONE BY. WIND DIRECTION WILL
ALSO BE BRINGING WARMING...AND PROBABLY DRYING ALSO...TO THE PLAINS
DURING THE PEAK FORCING. OUR CHANCE OF PRECIPITATION FOR THE PLAINS
MAY NEED TO BE LOWERED IF WE HAVE CONFIDENCE IN THIS TRACK. I DID
STRETCH THE CHANCE OF SNOW OUT INTO FRIDAY DUE TO UNCERTAINTY OF THE
TIMING AND LINGERING OROGRAPHIC SNOW IN WESTERLY FLOW BEHIND THE
TROUGH. CONTINUED UNCERTAINTY FOR THE NEXT TROUGH WHICH MAY ARRIVE
EARLY NEXT WEEK...NO CHANGES IN THAT TIME FRAME FOR NOW.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THROUGH
MID MORNING FOR SNOW IN ZONE 31.
&&
RJK/CMG
Hazardous weather outlook, Nov 11, 5:38 AM MST, 2 hours 52 minutes before
COZ030>051-111800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
538 AM MST TUE NOV 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS OVER THE NORTH CENTRAL COLORADO MOUNTAINS WILL CONTINUE
EARLY THIS MORNING...THEN DECREASE BY LATE MORNING TODAY. ADDITIONAL
SNOWFALL AMOUNTS OF UP TO 3 MORE INCHES ARE POSSIBLE BY 12 NOON.
SKIES WILL THEN BECOME PARTLY CLOUDY IN THE HIGH COUNTRY. STIFF
SOUTHWEST TO WEST WINDS OF 20 TO 35 MPH CAN BE EXPECTED ABOVE 8000
FEET THIS AFTERNOON AND TONIGHT. GUSTS TO 60 MPH ARE POSSIBLE ABOVE
TIMBERLINE. BLOWING SNOW CAN BE EXPECTED IN THE WINDY AREAS WHERE
SNOW IS PRESENT. TEMPERATURES OVER THE PLAINS WILL BE ABOVE NORMAL
TODAY...WITH A WEAK COLD FRONT EXPECTED TO MOVE IN DURING THE
PRE-DAWN HOURS OF WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS IN THE MOUNTAINS WILL DIMINISH WEDNESDAY MORNING. A
STORM SYSTEM WILL BRING SNOW BACK TO THE MOUNTAINS THURSDAY AND
FRIDAY...WITH A CHANCE OF RAIN AND SNOW SHOWERS ON THE PLAINS.
THERE IS A POSSIBILITY OF SIGNIFICANT ACCUMULATIONS IN THE
MOUNTAINS...WHILE ANY ACCUMULATIONS ON THE PLAINS WILL BE LIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KOOPMEINERS/GIMMESTAD
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- November 11, 8:30 AM MST to 3:25 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 89 kt (102 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- November 11, 8:30 AM MST to 3:25 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- November 11, 8:30 AM MST to 3:25 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- November 11, 8:30 AM MST to 3:25 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, November 11, 20033 deaths · 2 events
- Winter Weather in New York, November 11, 20036 injured · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, November 11, 20031 injured · 12 events
- Wildfire in Oregon, November 11, 2003$16,000 · 1 event
- Dense Fog in Kansas, November 11 to 12, 20038 events
- Winter Storm in North Dakota, November 11 to 12, 20034 events
- High Wind in Montana, November 11, 200353 kt wind · 3 events
- Heavy Rain in U.S. Virgin Islands, November 11 to 12, 20031 event
- High Wind in Washington, November 11, 200350 kt wind · 1 event
- High Wind in Washington, November 11, 2003$2,000 · 58 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328773, 5328774, 5328775, 5331587.